Alert archive / Kentucky / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 50, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 11, 2023, 4:25 PM EDT for Pulaski County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2023, 4:25 PM EDT (20:25 UTC)
- Expired
- Jun 11, 2023, 5:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 124 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:50 PM EDT, 35 minutes earlier.
Area forecast discussion, Jun 11, 3:50 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 350 PM EDT Sun Jun 11 2023 .UPDATE... Issued at 1117 AM EDT SUN JUN 11 2023 Continuing to monitor the rainfall moving across eastern Kentucky late this morning as a warm front lifts northward through the CWA. It is fairly light in most places, but is covering a wide extent of the CWA. Heaviest showers seemed to be a little ahead of the forecasted axis, so did increase the speed a bit for the eastern CWA over the next few hours. Still expecting these showers to then exit to our northeast, and for some drying to take place during the early afternoon hours, as showers and thunderstorms begin to set up along the cold front to our west. There is still some concerns about the timing with these storms, especially given that the CAMS were an hour or two behind the morning convection. Expect that once they form over the next few hours, models will hopefully be able to get a better handle on their movement. But will continue to monitor radar and models in case any updates need to be made to the ongoing forecasted timing. Also loaded in the latest observations for the temps, dew points, and winds, to make sure the near term forecast was on track with the current conditions. This only resulted in some minor changes. All updates have been published and sent to NDFD/web. A new set of forecast zones were also sent out to reflect changes in the pops/weather. However, given the 11am time frame, there is still some late morning wording in the ZFP now, so will have to update again just after noon. UPDATE Issued at 805 AM EDT SUN JUN 11 2023 Hourly grids were updated based on recent observation and radar trends. This brought pops more quickly into the central and eastern portions of the area. && .SHORT TERM...(Today through Monday) Issued at 540 AM EDT SUN JUN 11 2023 Early this morning, an upper level low was evolving from Ontario toward the Lake Superior vicinity with an upper level trough forming south in the vicinity of the MS Valley. Meanwhile a lead shortwave trough was working across parts of the Lower OH Valley to Southeast Conus. The center of the upper level low is expected to meander to the the Lower peninsula of MI with an upper level trough to its south working from the central to eastern Conus including the OH and TN Valleys and Appalachians. Associated sfc low pressure nearing the Mid MS Valley is expected to track a little north of the OH River across IL and IN to southwest OH today and then to the eastern Great Lakes tonight. As the upper level trough develops, a frontal zone initially south of this sfc low should merge into the develop sfc low pressure system. The warm front associated with the sfc low has lifted into the Lower OH Valley and parts of the TN Valley to southeast and this and the passing shortwave are responsible form some ongoing convection over Central KY and parts of IN to the Cumberland Plateau of TN and GA. Moisture advection continues into eastern KY ahead of this developing sfc as well as mid and upper level system. Convection associated with the warm front and the lead shortwave will work east and northeast across the area this morning to early afternoon, with a bit of lull in coverage expected in the warm sector. Solar insolation should lead to at least marginal to moderate instability in the warm sector by mid to late afternoon to early evening. The main forecast challenge today is the areal extent and timing of the Severe weather threat associated with the are of low pressure tracking north of the OH River to the eastern Great Lakes. In the warm sector later this afternoon and early this evening, 06Z RAP guidance and 00Z HREF mean suggest marginal to moderate MLCAPE ahead of a prefrontal band of convection in the 500 to 1500 J/kg range and MUCAPE 750 to 1500 J/kg, greatest across the west and southwest. Bulk shear should range in the 30 to 35 KT range, possibly reaching as high as 40KT. Effective shear should average in the 30 to 35KT range. 850 mb winds are expected to climb to the 25 to 35KT range with 700 mb and 500 mb winds in the 30 to 45KT range. Shear levels support storm organization even if MLCAPE and MUCAPE are not inordinately high for June. Mid level lapse rates are generally forecast in the 6 to around 7 C/km range, greatest in the southwest while low level lapse rates likely reach or exceed 8C/km ahead of the prefrontal band or bands of convection late this afternoon to early this evening. All of this suggests wind is the primary threat with potentially one or more bowing clusters or lines of storms. Shear might support some transient supercell characteristics and these cells would produce higher rainfall rates and be more likely to produce hail up to lower end of large hail criteria, 1.25 inch or half dollar size. Nadocast as well as other probabilistic guidance methods in the HREF such as the HREF/GEFS calibrated, HREF/SREF calibrated, Loken ML all support that strong to damaging winds gusts may be scattered to numerous in number. Probabilities of other hazards such as large hail and a QLCS tornado or two are lower, but still are both possible. Recent HRRR runs overnight all depict the potential for wind gusts near 50KT or near 60 mph potentially affecting a good swatch of the CWA, possibly weakening as it encounters lower instability nearer to the WV border. If wind gusts of this magnitude verify, isolated to scattered power outages may result. Storms should also be rather efficient rain producers so despite rather swift movement, any locations that experience multiple storms moving repeatedly over the same locations, or training, could experience high water in small streams as well as low lying and poor drainage areas. Since it has been 3 days since significant rainfall has occurred and many areas have a rainfall deficit over the past 30 days or longer timeframe, potential impacts appear quite limited and thus SPC Marginal ERO is the proper category. These threat continue to be highlighted on Social Media and in the HWO. Behind the front on Monday, the threat for showers and storms will taper off from west to east as high pressure noses toward the Lower OH Valley from the MO Valley/Central Conus. With lingering cloud cover and rather cool temperatures aloft from the upper level trough, highs will again be below normal for this time of year. .LONG TERM...(Tuesday through Sunday) Issued at 350 PM EDT SUN JUN 11 2023 The latest model data suggests that a large trough of low pressure will be spinning over the Great Lakes to begin the period on Tuesday morning. General ridging is expected to be in place across the Great Plains, with an upper trough in place along the central Rockies and more troughing troughiness in place over the western CONUS. This pattern will slowly shift eastward as the eastern trough pushes off to the east Tuesday through Thursday. It appears that short waves will be moving by to our north and south, and may bring a few showers and storms to our far northern and southern areas Tuesday through Wednesday. We should see short break from any rain Wednesday night and Thursday morning, as weak ridging at the surface briefly influences our weather. Another round of scattered showers and storms may be on tap for late Thursday into early Thursday evening, as moisture migrating around the back side of the large departing upper trough interacts with our terrain and the heat of the day. Thursday night should be dry, but more rain is in the offing for Friday through Sunday, as another large trough of low pressure moves out of the southern Plains and across the Ohio and Tennessee valleys. We should experience multiple rounds of precipitation across the area as this system makes its way across the region. Temperatures, after starting off below normal on Tuesday, should rebound to generally above normal values from Wednesday onward as generally southerly flow sets up across the area. Daily highs in the low to mid 80s are possible, along with nightly lows in the upper 50s and lower 60s. Winds will be persistently breezy and a bit gusty during the passage of each low pressure system this coming week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 221 PM EDT SUN JUN 11 2023 Going to be a complex forecast over the next 18+ hours. A warm front has lifted through eastern Kentucky, with most of the rain now having exited the TAF sites, but VFR to MVFR CIGS remain at most locations. Skies will clear out for a few more hours, before another stronger line of showers and thunderstorms develops along the approaching cold front and moves through the TAF sites generally between 4pm (20Z) and 9pm (1Z) this afternoon/evening. Lingering rain showers and perhaps a rumble of thunder are also possible into the first part of the overnight until the front passes through. As these stronger storms move through between 4 and 9pm, expect skies to quickly deteriorate, reaching IFR during the overnight and remaining so into Monday morning. VIS will vary throughout the evening and overnight based on the timing and intensity of the storms moving through, but plan for generally MVFR VIS conditions. Prevailing winds will start off southerly at the beginning of the TAF period, but will become more W to WNW behind the front and will stay here through the remainder of the TAF period. However, any storms that pass through will have the capability of mixing down much stronger winds, potentially damaging. Conditions will begin to improve the last 6 hours of the TAF period between 12 and 18Z Monday. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JMW SHORT TERM...JP LONG TERM...AR AVIATION...JMW
Hazardous weather outlook, Jun 11, 3:58 PM EDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 358 PM EDT Sun Jun 11 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122000- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 358 PM EDT Sun Jun 11 2023 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are expected at times through tonight. Some of these storms may produce locally heavy rainfall. In addition, there is a slight to enhanced risk of severe thunderstorms through the evening. Damaging wind gusts are the primary threat with these storms, though hail up to half dollar size and an isolated tornado are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible during the morning hours along the Virginia border. Thunderstorms are also possible at times from Wednesday through Saturday, mainly during afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of damaging winds, hail, and or heavy rain that may occur later today or tonight. JKL
In the hours before
Special weather statement, Jun 11, 4:17 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
417 PM EDT Sun Jun 11 2023
KYZ079-083-112045-
Wayne KY-Pulaski KY-
417 PM EDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of Wayne and
southwestern Pulaski Counties through 445 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Susie, or 7 miles southwest of Monticello, moving northeast at 50
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cooper around 420 PM EDT.
Oil Valley, Parnell, Barrier and Burfield around 425 PM EDT.
Monticello, Steubenville and Coopersville around 430 PM EDT.
Betsey, Mill Springs, Gregory and Denney around 435 PM EDT.
Other locations in the path of this storm include Kidder, Frazer,
Delta and Quinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3705 8472 3689 8452 3686 8459 3685 8457
3684 8459 3682 8458 3680 8458 3679 8462
3674 8468 3661 8493 3662 8499 3668 8500
3669 8502 3676 8501 3682 8504
TIME...MOT...LOC 2017Z 232DEG 42KT 3676 8495
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BATZThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:17 PM EDT | Special Weather Statement | JKL | Wayne | 28 min |
| Jun 11, 4:31 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 29 min |
| Jun 11, 4:34 PM EDT | Tornado Warning | JKL | Pulaski | 26 min |
| Jun 11, 4:45 PM EDT | Special Weather Statement | JKL | Rockcastle | 30 min |
| Jun 11, 4:54 PM EDT | Tornado Warning | JKL | Pulaski | 15 min |
| Jun 11, 4:57 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 20 min |
| Jun 11, 5:00 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Rockcastle | 30 min |
| Jun 11, 5:19 PM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| Jun 11, 5:23 PM EDT | Special Weather Statement | JKL | McCreary | 37 min |
| Jun 11, 5:28 PM EDT | Special Weather Statement | JKL | Jackson, Owsley | 32 min |
| Jun 11, 6:10 PM EDT | Special Weather Statement | JKL | Wayne | 35 min |
| Jun 11, 6:43 PM EDT | Special Weather Statement | JKL | McCreary | 32 min |
| Jun 11, 6:56 PM EDT | Special Weather Statement | JKL | Leslie, Perry | 34 min |
| Jun 11, 6:58 PM EDT | Severe Thunderstorm Warning | JKL | Knox, McCreary, Wayne, Whitley | 32 min |
| Jun 11, 7:22 PM EDT | Special Weather Statement | JKL | Bell, Knox, Whitley | 23 min |
| Jun 11, 7:43 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.